- Open Access
The implicit midpoint rule for nonexpansive mappings
© Alghamdi et al.; licensee Springer. 2014
- Received: 21 January 2014
- Accepted: 16 March 2014
- Published: 9 April 2014
The implicit midpoint rule (IMR) for nonexpansive mappings is established. The IMR generates a sequence by an implicit algorithm. Weak convergence of this algorithm is proved in a Hilbert space. Applications to the periodic solution of a nonlinear time-dependent evolution equation and to a Fredholm integral equation are included.
MSC:47J25, 47N20, 34G20, 65J15.
- implicit midpoint rule
- nonexpansive mapping
- periodic solution
- nonlinear evolution equation
- Fredholm integral equation
- Hilbert space
The implicit midpoint rule (IMR) is one of the powerful numerical methods for solving ordinary differential equations (in particular, the stiff equations) [1–6] and differential-algebra equations .
where is a stepsize. It is known that if is Lipschitz continuous and sufficiently smooth, then the sequence converges to the exact solution of (1.1) as uniformly over for any fixed .
where T is, in general, a nonlinear operator in a Hilbert space. We below introduce our implicit midpoint rule (IMR) for the fixed point problem (1.6) in two iterative algorithms. The first algorithm generates a sequence in the following manner.
where for all n.
Our second IMR is an algorithm that generates a sequence as follows.
where for all n.
Consequently, we may concentrate on Algorithm II.
The iterative methods for finding fixed points of nonexpansive mappings have received much attention due to the fact that in many practical problems, the governing operators are nonexpansive (cf. [8, 9]). Two iterative methods are basic and they are Mann’s method [10, 11] and Halpern’s method [12–16]. An implicit method is also proposed in .
This is immediately clear due to the nonexpansivity of T.
is a contraction with coefficient .
2.1 Properties of Algorithm II
We first discuss the properties of Algorithm II.
for all and .
The proof of the lemma is complete. □
This in turn implies (2.8). □
2.2 Convergence of Algorithms I and II
As Algorithm I is a variant of Algorithm II, we focus on the convergence of Algorithm II. To this end, we need two conditions for the sequence of parameters as follows:
(C1) for all and some ,
satisfies (C1) and (C2).
To prove the convergence of Algorithm II, we need the following so-called demiclosedness principle for nonexpansive mappings.
Lemma 2.4 ()
Let C be a nonempty closed convex subset of a Hilbert space H, and let be a nonexpansive mapping with a fixed point. Assume that is a sequence in C such that weakly and strongly. Then (i.e., ).
We use the notation to denote the set of all weak cluster points of the sequence .
The following result is easily proved (see ).
exists for all ,
Then weakly converges to a point in K.
We are now in a position to state and prove the main convergence result of this paper.
Theorem 2.6 Let H be a Hilbert space and be a nonexpansive mapping with . Assume that is generated by IMR (1.8) where the sequence of parameters satisfies conditions (C1) and (C2). Then converges weakly to a fixed point of T.
Proof By Lemmas 2.3 and 2.4, we have . Furthermore, by Lemma 2.1, exists for all . Consequently, we can apply Lemma 2.5 with to assert the weak convergence of to a point in . □
We then have the following convergence result for IMR (1.7).
Theorem 2.7 Let H be a Hilbert space and be a nonexpansive mapping with . Assume that is generated by IMR (1.7) where the sequence of parameters satisfies conditions (C1) and (C2). Then converges weakly to a fixed point of T.
3.1 Periodic solution of a nonlinear evolution equation
where is a family of closed linear operators in H and .
Theorem 3.1 ()
- (i)For each t and each pair ,
For each t and each , .
- (iii)There exists a mild solution u of equation (3.1) on for each initial value . Recall that u is a mild solution of (3.1) with the initial value if, for each ,
- (iv)There exists some such that
for and all .
Then there exists an element v of H with such that the mild solution of equation (3.1) with the initial condition is periodic of period ξ.
We next apply our IMR for nonexpansive mappings to provide an iterative method for finding a periodic solution of (3.1).
converges weakly to a fixed point v of T, and the mild solution of (3.1) with the initial value is a periodic solution of (3.1). Note that the iteration method (3.3) is essentially to find a mild solution of (3.1) with the initial value of .
3.2 Fredholm integral equation
Then the sequence converges weakly in to the solution of integral equation (3.6).
This work was funded by the Deanship of Scientific Research (DSR), King Abdulaziz University, under Grant No. 2-363-1433-HiCi. The authors, therefore, acknowledge technical and financial support of KAU.
- Auzinger W, Frank R: Asymptotic error expansions for stiff equations: an analysis for the implicit midpoint and trapezoidal rules in the strongly stiff case. Numer. Math. 1989, 56: 469–499. 10.1007/BF01396649View ArticleMathSciNetGoogle Scholar
- Bader G, Deuflhard P: A semi-implicit mid-point rule for stiff systems of ordinary differential equations. Numer. Math. 1983, 41: 373–398. 10.1007/BF01418331View ArticleMathSciNetGoogle Scholar
- Deuflhard P: Recent progress in extrapolation methods for ordinary differential equations. SIAM Rev. 1985, 27(4):505–535. 10.1137/1027140View ArticleMathSciNetGoogle Scholar
- Edith, E: Numerical and approximative methods in some mathematical models. Ph.D. Thesis, Babes-Bolyai University of Cluj-Napoca (2006)Google Scholar
- Somalia S: Implicit midpoint rule to the nonlinear degenerate boundary value problems. Int. J. Comput. Math. 2002, 79(3):327–332. 10.1080/00207160211930View ArticleMathSciNetGoogle Scholar
- Somalia S, Davulcua S: Implicit midpoint rule and extrapolation to singularly perturbed boundary value problems. Int. J. Comput. Math. 2000, 75(1):117–127. 10.1080/00207160008804969View ArticleMathSciNetGoogle Scholar
- Schneider C: Analysis of the linearly implicit mid-point rule for differential-algebra equations. Electron. Trans. Numer. Anal. 1993, 1: 1–10.MathSciNetGoogle Scholar
- López G, Martín-Márquez V, Xu HK: Perturbation techniques for nonexpansive mappings. Nonlinear Anal., Real World Appl. 2009, 10: 2369–2383. 10.1016/j.nonrwa.2008.04.020View ArticleMathSciNetGoogle Scholar
- López G, Martín-Márquez V, Xu HK: Iterative algorithms for the multiple-sets split feasibility problem. In Biomedical Mathematics: Promising Directions in Imaging, Therapy Planning and Inverse Problems. Edited by: Censor Y, Jiang M, Wang G. Medical Physics Publishing, Madison; 2010:243–279.Google Scholar
- Mann WR: Mean value methods in iteration. Proc. Am. Math. Soc. 1953, 4: 506–510. 10.1090/S0002-9939-1953-0054846-3View ArticleGoogle Scholar
- Reich S: Weak convergence theorems for nonexpansive mappings in Banach spaces. J. Math. Anal. Appl. 1979, 67: 274–276. 10.1016/0022-247X(79)90024-6View ArticleMathSciNetGoogle Scholar
- Halpern B: Fixed points of nonexpanding maps. Bull. Am. Math. Soc. 1967, 73: 591–597. 10.1090/S0002-9904-1967-11761-0View ArticleGoogle Scholar
- Lions PL: Approximation des points fixes de contractions. C. R. Acad. Sci. Sér. A-B Paris 1977, 284: 1357–1359.Google Scholar
- López G, Martín-Márquez V, Xu HK: Halpern’s iteration for nonexpansive mappings. Contemporary Mathematics 513. Nonlinear Analysis and Optimization I: Nonlinear Analysis 2010, 211–230.View ArticleGoogle Scholar
- Wittmann R: Approximation of fixed points of nonexpansive mappings. Arch. Math. 1992, 58: 486–491. 10.1007/BF01190119View ArticleMathSciNetGoogle Scholar
- Xu HK: Iterative algorithms for nonlinear operators. J. Lond. Math. Soc. 2002, 66: 240–256. 10.1112/S0024610702003332View ArticleGoogle Scholar
- Xu HK, Ori RG: An implicit iteration process for nonexpansive mappings. Numer. Funct. Anal. Optim. 2001, 22: 767–773. 10.1081/NFA-100105317View ArticleMathSciNetGoogle Scholar
- Goebel K, Kirk WA Cambridge Studies in Advanced Mathematics 28. In Topics in Metric Fixed Point Theory. Cambridge University Press, Cambridge; 1990.View ArticleGoogle Scholar
- Acedo GL, Xu HK: Iterative methods for strict pseudo-contractions in Hilbert spaces. Nonlinear Anal. 2007, 67: 2258–2271. 10.1016/j.na.2006.08.036View ArticleMathSciNetGoogle Scholar
- Browder FE: Existence of periodic solutions for nonlinear equations of evolution. Proc. Natl. Acad. Sci. USA 1965, 53: 1100–1103. 10.1073/pnas.53.5.1100View ArticleMathSciNetGoogle Scholar
- Nieto JJ, Xu HK: Solvability of nonlinear Volterra and Fredholm equations in weighted spaces. Nonlinear Anal., Theory Methods Appl. 1995, 24: 1289–1297. 10.1016/0362-546X(94)00201-RView ArticleMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.